A Potential Case of Amyl Nitrite Poisoning Provides an Opportunity for Harm Reduction

In a piece published on the Hack website on the 31/1/17, an old drug – amyl nitrite- has been implicated in the death of a young man at a music festival. While the piece cites unnamed sources, it is important to emphasize that the actual cause of death has yet to be officially determined, including whether or not drugs were even involved. In tragic circumstances such as these, it is important not to assign causality prematurely; it can lead to misinformation, and further distress to relatives and loved ones grieving their loss, and craving at least certainty.

 Source: Hack website

But it does provide the opportunity to reiterate advice regarding amyl that might be unfamiliar to newer users. Often referred to a ‘poppers’, the name comes from the 1960s, when the compound was produced in glass vials that needed to be ‘popped’ open. There has been a traditional association with the gay and bi communities, but there has been a resurgence in interest with the emergence of the ‘chemsex’ phenomenon.

Amyl nitrite is a volatile, which means that to achieve the desired effects, it needs to be inhaled. Occasionally, and usually by accident, it is ingested orally (swallowed). This can lead to lethal consequences.

When ingested orally, rather than through inhalation, the formation of a toxic haemoglobin can be triggered. Haemoglobin is the molecule that carries oxygen from the lungs to the organs. This form of haemoglobin is called methaemoglobin, and its formation blocks the oxygen carrying capacity of normal haemoglobin. Oxygen doesn’t get a look in, and acids build up in your blood stream as your body struggles to find an alternative, anaerobic source of energy. If you have taken other drugs that act to speed up your metabolism, this compounds that mismatch, increasing your requirements for oxygen, and accelerating that acidosis.

However, somebody has made contact with Alcohol and Other Drug (AOD) Media Watch, concerned that Hack wrote “Amyl is not usually drunk, it’s more commonly inhaled for a rush or to enhance sex”. However, Amyl is NEVER drunk!

So how should a responsible media message about poppers read?

  • Don’t ever drink them – NOT rarely, NOT infrequently- don’t drink them, EVER. That can kill you, and has it has killed people in the past.
  • Don’t mix your drugs – and that includes alcohol. Polydrug use can impair your ability to make sensible decisions, and in the case of amyl, increase the oxygen demand on your vital organs at a time when it is least able to deal with it.
  • Do your research – it might be a matter of life and death. Many people consume drugs to no ill effects, but don’t interpret that as a message that drug use is a ‘safe’ past-time. And as physicians, despite all of our best efforts, and your optimistic beliefs, there will be occasions when we can’t do anything for you.

We applaud Hack for their ongoing commitment to harm reduction and informed discussions about alcohol and other drug use. For more information on Amyl see the Touchbase website

Associate Professor David Caldicott, Emergency Department Consultant, Calvary Hospital, ACT

RSS
Follow by Email
Facebook
Twitter